Advertisement

Social Choice and Welfare

, Volume 27, Issue 2, pp 221–230 | Cite as

Protective Properties and the Constrained Equal Awards Rule for Claims Problems: A Note

  • Chun-Hsien Yeh
Original Paper

Abstract

We investigate the implications of two protective properties, sustainability and exemption, for the resolution of conflicting claims. Under the properties, agents with sufficiently small claims in relation to the other claims and to the amount available are fully reimbursed. Our main results are three characterizations of the constrained equal awards rule. Namely, (1) it is the only rule satisfying sustainability and claims monotonicity, (2) it is the only rule satisfying sustainability and super-modularity, and (3) it is the only rule satisfying exemption, order preservation, and consistency.

Keywords

Bankruptcy Problem Residual Claim Claim Problem Small Claim Order Preservation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Aumann RJ, Maschler M (1985) Game theoretic analysis of a bankruptcy problem from the Talmud. J Econ Theory 36:195–213CrossRefGoogle Scholar
  2. Chun Y, Schummer J, Thomson W (2001) Constrained egalitarianism: a new solution to claims problems. Seoul J Econ 14:269–297Google Scholar
  3. Dagan N (1996) New characterization of old bankruptcy rules. Soc Choice Welfare 13:51–59CrossRefGoogle Scholar
  4. Dagan N, Serrano R, Volij O (1997) A noncooperative view of consistent bankruptcy rules. Games Econ Behav 18:55–72CrossRefGoogle Scholar
  5. Herrero C, Villar A (2001) The three musketeers: four classical solutions to bankruptcy problems. Math Soc Sci 42:307–328CrossRefGoogle Scholar
  6. Herrero C, Villar A (2002) Sustainability in bankruptcy problems. TOP 10:261–273MathSciNetCrossRefGoogle Scholar
  7. Moulin H (2000) Priority rules and other asymmetric rationing methods. Econometrica 68:643–684CrossRefGoogle Scholar
  8. O’Neill B (1982) A problem of rights arbitration from the Talmud. Math Soc Sci 2:345–371CrossRefGoogle Scholar
  9. Thomson W (2000) Consistent allocation rules. University of Rochester, Rochester, MimeoGoogle Scholar
  10. Thomson W (2001) How to divide when there isn’t enough. Book manuscript, University of Rochester, RochesterGoogle Scholar
  11. Thomson W (2003) Axiomatic analysis of bankruptcy and taxation problems: a survey. Math Soc Sci 45:249–297CrossRefGoogle Scholar
  12. Thomson W, Yeh C-H (2001) Minimal rights, maximal claims, and duality for division rules. University of Rochester, Rochester, MimeoGoogle Scholar
  13. Young P (1987) On dividing an amount according to individual claims or liabilities. Math Oper Res 12:398–414CrossRefGoogle Scholar
  14. Young P (1988) Distributive justice in taxation. J Econ Theory 43:321–335CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.Institute of EconomicsAcademia SinicaTaipeiTaiwan

Personalised recommendations